Doctors Lounge - Nephrology AnswersBack to Nephrology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/09/2017.
Forum Name: Renal Failure
|Worried_one - Wed Aug 17, 2005 3:47 pm|
I am 36, female. I seem to be going through a cycle… It begins with abdomen/leg/ankle/feet swelling, fatigue, then kidney pain. I end up in the ER where they say I am dehydrated and give me bags of fluid through an IV and antibiotics. I will literally gain 10lbs a day during this cycle! I started with this as a teenager and now this happens 2-3 times a year. I do NOT get UTI's, ever… My pain starts in the kidney, almost always the right one.
Three years ago I started having difficulty breathing, hypoxia, chest pain. I have no allergies. I was diagnosed with adult onset asthma after seeing a multitude of specialists and everything else was ruled out, although doctor did not view as asthma. (…had nasal polyps removed) Now I am hospitalized every few weeks with exacerbated asthma. Prednisone is the only effective treatment. I am in a constant 'asthma' attack and inhalers/medications only offer very temporary relief.
First, can these symptoms be related? If not..then is there any probable cause for either? My doctor has no idea what is wrong but thinks it's related somehow and not asthma at all. I'm worried I won't make it long enough to get a proper diagnosis.
|bruin75 - Sat Sep 10, 2005 6:54 pm|
You're complaints are interesting, and not unusual.
I presume that you are premenopausal and that you have regular periods. Lets dissect your complaint and try to answer each aspect of it separately and see if we can make some sense of it all.
First, if you have regular menses, does the abdominal and feet swelling occur around the time of your periods? Secondly I am not convinced that what you describe as "kidney pain" is in fact what you believe it to be. The kidneys have only two anatomical areas that might result in the symptom of pain, one is the fibrous capsule that surrounds the organ itself, the other is in the collecting area called the renal pelvis., where the urine drains out of the kidney into the ureter and to the bladder. The conditions that would cause pain or an ache would have to cause relatively rapid expansion inside the renal capsule like a rapidly growing tumor or a hemorrhage. Neither is likely in your case. The other instance of pain would be an irritant in the renal pelvis or ureters, such as a stone or gravel (smaller crystals). This would result in near excrutiating pain in the back and flanks with radiation to the labia. This is also highly unlikely from your description of your symptoms. I suspect the discomfort you feel has nothing or at the least very little to do with your kidneys as the parenchyma of the kidneys (that is, the inside of the kidneys themselves have no pain fibers to elicit this kind of a symptom). I suspect what you feel is a musculoskeletal discomfort. or even a referred pain. In any event, your doctor can reassure you by getting an ultrasound of the kidneys to show you there is nothing wrong with them. I suspect however when you are examined and you point out the location of the pai, that it will be quite clear to your doctor that it is in no way related to your kidneys.
Abdominal and ankle and feet edema (swelling) is very commonly seen in the perimenstrual and menstrual period. This is self limiting and is due to hormonal changes that result in salt retention by the kidneys and secondary water retention. If it is really a bothersome symptom, then a small dose of a thiazide diurretic may be usefull.
Your asthma needs to be evaluated and your doctor may want to test for the unlikely possibility this could be something other than asthma such as Sarcoidosis. I would not seek your medical care in an ER but get a personal doctor to follow your care.
|bruin75 - Sat Sep 10, 2005 6:57 pm|
|bruin75 - Sat Sep 10, 2005 6:59 pm|
|Worried_one - Mon Sep 12, 2005 9:15 am|
Hello, thank you for your input. Actually, the swelling became so severe a couple of days ago that I did end up in the ER. The swelling, as usual, began in my feet and ankles and by the end of the evening extended up to mid-thigh. My abdomen was also very swollen. (The swelling does go down at night but the area becomes painful and warm to the touch) As I am always short of breath and wheezing, I was given two breathing treatments and intravenous Prednisone. Of course, there was blood drawn, an EKG and a chest x-ray. Of this, all was fine with the exception of a high white blood cell count that could not be explained. I was walked up and down the halls with an oximeter attached, which did show that my SO2 (?) levels did drop significantly while walking. I was then given a chest CT with dye which was fine. In the end, I was told that they don't know why I have trouble breathing as my peak flow was the same before and after the breathing treatment, my breath sounds were diminished before and after. There was no explanation for the swelling as well as why my feet turn blue when I am sitting. I was told to follow up with a pulmonary specialist.
I am premenopausal however the swelling has been a daily occurrence for over two months and has become increasingly worse, I don't believe it is related to my monthly cycle. I am not overweight.
As for the kidney pain, it is definitely kidney pain. A couple of years ago I had a procedure, I think it was called an IVP? It determined that I had something called Medullar Sponge Kidney and that one side was affected more than the other, with some loss of kidney function. This just doesn't make sense to me as I thought this was a benign condition. The condition does cause me to have frequent kidney (bacterial) infections that are relieved with antibiotics and lots of fluids. This could also explain why I am often dehydrated I guess.
|beckybee - Fri Sep 23, 2005 7:04 pm|
What does your creatine levels have to be for you to be put on dialysis? I am sorry of repling with a question in this area, but I did not know how to post my question. :) My creatine level is 1.9.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.